Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 38, NWS Binghamton, NY

August 8, 20135 counties in New York

NWS Binghamton, NY issued this flash flood warning at Aug 8, 2013, 8:37 PM EDT for 5 counties in New York. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2013, 8:37 PM EDT (00:37 UTC)
Expired
Aug 9, 2013, 3:30 AM EDT
In force
7 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Chemung County, NY, Cortland County, NY, Schuyler County, NY, Steuben County, NY, Tompkins County, NY

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:01 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 8, 8:01 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
801 PM EDT THU AUG 8 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL EVENTUALLY MOVE PAST THE REGION ON
FRIDAY NIGHT. IN THE MEANTIME...CHANCES FOR PERIODIC SHOWERS AND
A THUNDERSTORM OR TWO WILL CONTINUE THROUGH FRIDAY EVENING.
LOCALLY HEAVY RAIN IS POSSIBLE IN ANY STORMS THAT FORM. A DRIER
WEEKEND IS IN STORE WITH TEMPERATURES REMAINING ON THE COOLER SIDE
OF NORMAL FOR AUGUST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
300 PM UPDATE...

A COLD FRONT ACROSS WESTERN NY NOW WILL ACT MORE LIKE A STATIONARY
FRONT OVERNIGHT MAKING LITTLE IF ANY PROGRESS FARTHER EAST.
MEANWHILE A BROAD SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO PUMP
IN AMPLE AMOUNTS OF MOISTURE INTO OUR AREA THROUGH TONIGHT. SO FAR
COVERAGE HAS BEEN VERY SCATTERED WITH STORMS FIRING OVER WNY
AHEAD OF THE FRONT AND ALONG A LAKE BREEZE BOUNDARY. CONVECTION IN
OUR AREA MOVING THROUGH THE CATSKILLS NOW...LIKELY FORMED ON THE
OUTFLOW FROM EARLIER STORMS TODAY. LOOKING UPSTREAM CONVECTION IS
MORE PLENTIFUL OVER SW PA AND WV. BASED ON THIS...OUR SW
FLOW ALOFT...AND INCREASING MOISTURE OVERNIGHT...CONTINUED TO
RAMP UP POPS FROM CHANCE THIS AFTERNOON TO LIKELY OVERNIGHT.
SEVERE THREAT LOOKS ISOLATED AND JUST CONFINE TO NOW THROUGH EARLY
EVENING. MAINLY PULSE STORMS ARE EXPECTED WITH A BRIEF LARGE
HAIL/DAMAGING WIND THREAT. CONFIDENCE IN THIS SCENARIO IS ABOVE
AVERAGE GIVEN NATURE OF THE STORMS THAT HAVE FORMED THUS FAR WITH
VERY HIGH CORES ALOFT NOT LASTING MUCH MORE THAN A FEW VOLUME
SCANS. THIS IS LIKELY DUE TO MINIMAL SHEAR (30 KTS OR LESS)
BETWEEN 0-6 KM BUT MODEST CAPES (ABOVE 2,000 J/KG).

A LARGER THREAT OVERNIGHT WILL BE THE POSSIBILITY OF
LOCALLY HEAVY RAIN AS PWATS INCREASE TO NEAR 2 INCHES BY 12Z
FRIDAY. WILL HIGHLIGHT IN THE HWO NOW WITHOUT ENOUGH CONFIDENCE TO
FOCUS INTO ANY SPECIFIC AREA. IT SHOULD BE WORTH NOTING THE
HRRR/ARW AND NMM DO SHOW AN AREA OF SHOWERS OVER WVA NOW EVOLVING
INTO AN AREA OF HEAVIER RAIN BETWEEN 06Z AND 12Z OVER NEPA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
300 PM UPDATE...

THE STATIONARY FRONT MENTIONED ABOVE WILL FINALLY BEGIN TO MOVE
EAST AS A COLD FRONT DURING THE DAY. CHANCES FOR SHOWERS AND
THUNDER WILL EXIST EVERYWHERE THROUGH EARLY AFTERNOON BEFORE
FOCUSING ON NEPA AND THE CATSKILLS BY LATE AFTERNOON AS THE FRONT
MAKES PROGRESSION THROUGH THE AREA. LOCALLY HEAVY RAIN IS STILL
POSSIBLE ESPECIALLY IN NEPA WITH PWATS NEAR 2 INCHES.

BEHIND THE FRONT MUCH DRIER AIR WORKS IN FRIDAY NIGHT INTO
SATURDAY. THE WEEKEND LOOKS GREAT WITH PARTLY TO MOSTLY SUNNY
SKIES AND HIGHS IN THE 70S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
2 PM UPDATE...
MED RANGE MODELS IN FAIR AGREEMENT THRU THE LONG TERM. MODELS
ADVERTISING FROPA BEGINNING MON NGT AND THRU MOST OF THE AREA ON
TUESDAY, THUS HV POPS FOR THIS TIME PD. SHOWERS AND TSTMS EXPECTED
DRG THE AFTN HRS. 1020MB SFC HIGH WL BUILD IN AND LV DRY WX THRU
THE REST OF THE PD. TEMPS WL BE RUNNING BLO NORMAL THRU MID-WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

ON GOING CONV THIS EVE WILL SLOWLY DIMINSH TWRDS MIDN...BUT MVFR
CIGS AND VSBYS WILL CONT THRU MUCH OF THE NGT WITH THE LEFTOVER
MOISTURE. BNDRY FNLY MAKES A PUSH TO THE SE ON FRI,,,BUT NOT
BEFORE SOME PCPN AND CONTD LWRD CIGS AND VSBY...ESP OVER THE CNTRL
AND SRN TAF SITES. CLRG BEGINS LATE IN THE TAF PD...BEGINNING IN
THE WRN SITES IN THE AFTN.

OUTLOOK...

SAT THRU MON...VFR.

MON NGT/TUE...MVFR RESTRICTION IN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...PVN
AVIATION...DGM/PVN
Hazardous weather outlook, Aug 8, 3:00 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU AUG 8 2013

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-091900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-
300 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR
DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ057-062-PAZ039-040-043-044-047-048-072-091900-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
300 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAIN. MINOR FLOODING OF POOR
DRAINAGE...URBAN..AND LOW LYING AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THROUGH FRIDAY AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE.
THE MAIN THREAT WILL CONTINUE TO BE LOCALLY HEAVY RAIN. MINOR
FLOODING OF POOR DRAINAGE...URBAN..AND LOW LYING AREAS IS
POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Aug 8, 6:46 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT THU AUG 8 2013

NYZ017-018-025-044-082345-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-TOMPKINS NY-
646 PM EDT THU AUG 8 2013

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CORTLAND...NORTHEASTERN
TOMPKINS...SOUTHEASTERN CAYUGA AND SOUTHEASTERN ONONDAGA COUNTIES...

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MORAVIA TO GROTON...AND MOVING
  EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  KELLOGGSVILLE AND NEW HOPE AT 650 PM EDT...
  SEMPRONIUS AND DRESSERVILLE AT 655 PM EDT...
  DRYDEN AT 700 PM EDT...
  GLEN HAVEN AND COMO AT 705 PM EDT...
  SCOTT AND GRACIE AT 710 PM EDT...
  SOUTH CORTLAND AND CORTLAND WEST AT 715 PM EDT...
  VIRGIL AND MUNSONS CORNERS AT 720 PM EDT...
  VESPER AND CORTLAND AT 725 PM EDT...

* OTHER LOCATIONS INCLUDE BUT ARE NOT LIMITED TO PERUVILLE...
  GROTON...FREEVILLE...MC LEAN...NUBIA...HOMER...PREBLE...
  BALTIMORE...EAST HOMER...TULLY...MCGRAW...MCGRAW...FABIUS...
  APULIA...TRUXTON...TRIPOLI...SOLON...KEENEY...FREETOWN CORNERS...
  EAST FREETOWN AND CUYLER.

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
RADAR RAINFALL ESTIMATES ARE 1 TO 2 INCHES IN AN HOUR.

LAT...LON 4281 7590 4280 7589 4274 7589 4273 7589
      4251 7589 4246 7650 4281 7649 4285 7590

TAC
Special weather statement, Aug 8, 6:51 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT THU AUG 8 2013

NYZ015-016-023-025-082330-
SCHUYLER NY-SENECA NY-TOMPKINS NY-YATES NY-
651 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM WILL AFFECT SCHUYLER...SOUTHEASTERN SENECA...
SOUTHEASTERN YATES AND WESTERN TOMPKINS COUNTIES...

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR TYRONE...AND
  MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DUNDEE AND TOWNSEND AT 700 PM EDT...
  GLENORA AND ROCK STREAM AT 705 PM EDT...
  WATKINS GLEN AND WATKINS GLEN STATE PARK AT 710 PM EDT...
  HECTOR AND LOGAN AT 715 PM EDT...
  BENNETTSBURG AT 720 PM EDT...
  SEARSBURG AND EAST STEAMBURG AT 725 PM EDT...
  PERRY CITY AND MECKLENBURG AT 730 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

IF ON OR NEAR SOUTHERN SENECA LAKE...SEEK SHELTER NOW. GET OUT OF
THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.

LAT...LON 4256 7715 4263 7667 4262 7661 4263 7655
      4237 7653 4232 7710 4250 7711 4250 7715

DGM
Local storm report, Aug 8, 7:28 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
728 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             GROTON                  42.59N  76.37W
08/08/2013  E0.75 INCH       TOMPKINS           NY   FACEBOOK

&&

JML
Local storm report, Aug 8, 7:54 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             JEFFERSONVILLE          41.78N  74.93W
08/08/2013  M0.88 INCH       SULLIVAN           NY   PUBLIC

0155 PM     TSTM WND DMG     JEFFERSONVILLE          41.78N  74.93W
08/08/2013                   SULLIVAN           NY   911 CALL CENTER

            TWO TREES DOWN ACROSS A ROAD

0458 PM     HEAVY RAIN       1 W BENTON              42.73N  77.08W
08/08/2013  M2.00 INCH       YATES              NY   TRAINED SPOTTER

            LESS THAN ONE HOUR

0539 PM     HEAVY RAIN       1 E VOAK                42.73N  77.12W
08/08/2013  M1.38 INCH       YATES              NY   TRAINED SPOTTER

0705 PM     HAIL             GROTON                  42.59N  76.37W
08/08/2013  E0.75 INCH       TOMPKINS           NY   FACEBOOK

0751 PM     HEAVY RAIN       DRYDEN                  42.49N  76.30W
08/08/2013  M1.25 INCH       TOMPKINS           NY   TRAINED SPOTTER

            LAST 20 MINUTES

&&

JML
Local storm report, Aug 8, 8:03 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     GROTON                  42.59N  76.37W
08/08/2013                   TOMPKINS           NY   911 CALL CENTER

            SEVERAL TREES DOWN

&&

JML
Local storm report, Aug 8, 8:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
807 PM EDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 SW VIRGIL             42.50N  76.21W
08/08/2013                   CORTLAND           NY   911 CALL CENTER

            SOME TREES AND WIRES DOWN. MINOR ROAD FLOODING

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:48 PM EDTFlash Flood WarningBGMChenango, Cortland4 hr
Aug 8, 9:56 PM EDTFlash Flood WarningBGMBroome, Chemung, Chenango, Cortland, Schuyler, Steuben and 2 more6 hr
Aug 9, 2:10 AM EDTAreal Flood AdvisoryBGMChenango, Cortland3 hr
Aug 9, 7:17 AM EDTRiver Flood WarningBGMBroome10 hr
Aug 9, 8:16 AM EDTAreal Flood AdvisoryBGMDelaware, Sullivan3 hr
Aug 9, 10:42 AM EDTFlash Flood WatchBGMBroome, Chemung, Chenango, Cortland, Schuyler, Steuben and 2 more5 hr
Aug 9, 10:50 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Steuben, Tioga, Tompkins, Yates3 hr
Aug 9, 12:18 PM EDTSpecial Weather StatementBGMChemung, Tioga42 min
Aug 9, 12:53 PM EDTSpecial Weather StatementBGMBroome, Tioga52 min
Aug 9, 1:53 PM EDTSpecial Weather StatementBGMBroome37 min
Aug 9, 3:33 PM EDTSpecial Weather StatementBGMSullivan57 min
Aug 9, 4:41 PM EDTSpecial Weather StatementBGMSullivan64 min

Nearby

Flash Flood Warnings in New York, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.